Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Infect Dis. 2009 Jun 1;48(11):1617-23. doi: 10.1086/598977.

Tuberculosis treatment and risk of stavudine substitution in first-line antiretroviral therapy.

Author information

  • 1Department of Epidemiology, School of Public Health, University of North Carolina, Chapel Hill, NC 27599-7435, USA. djw@unc.edu

Abstract

BACKGROUND:

Treatment for tuberculosis (TB) is common among individuals receiving stavudine-containing highly active antiretroviral therapy (HAART), but the effect of TB treatment on stavudine toxicity has received little attention. We estimated the effect of TB treatment on risk of stavudine substitution among individuals receiving first-line HAART.

METHODS:

We evaluated a cohort of 7066 patients who initiated HAART from April 2004 through March 2007 in Johannesburg, South Africa. Three exposure categories were considered: ongoing TB treatment at HAART initiation, concurrent initiation of TB treatment and HAART, and incident TB treatment after HAART initiation. The outcome was single-drug stavudine substitution. Adjusted hazard ratios (aHRs) were estimated using marginal structural models to control for confounding, loss to follow-up, and competing risks.

RESULTS:

Individuals with ongoing and concurrent TB treatment were at increased risk of stavudine substitution, irrespective of stavudine dosage. For ongoing TB treatment, aHR was 3.18 (95% confidence interval [CI], 1.82-5.56) in the first 2 months of HAART, 2.51 (95% CI, 1.77-3.54) in months 3-6, and 1.19 (95% CI, 0.94-1.52) thereafter. For concurrent TB treatment, aHR was 6.60 (95% CI, 3.03-14.37) in the first 2 months, 1.88 (95% CI, 0.87-4.09) in months 3-6, and 1.07 (95% CI, 0.65-1.76) thereafter. There was no effect of incident TB on stavudine substitution risk.

CONCLUSIONS:

Risk of stavudine substitution was increased among patients who received TB treatment and was especially elevated during the period soon after HAART initiation. In settings in which alternative antiretroviral drugs are available, initiation of stavudine therapy in patients receiving TB treatment may need to be reconsidered.

PMID:
19385733
[PubMed - indexed for MEDLINE]
PMCID:
PMC2787193
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk